Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Springfield, MO

September 20, 20214 counties in Missouri

NWS Springfield, MO issued this special weather statement at Sep 20, 2021, 10:55 PM CDT for 4 counties in Missouri. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2021, 10:55 PM CDT (03:55 UTC)
Expired
Sep 21, 2021, 12:00 AM CDT
In force
65 min
Issued by
NWS Springfield, MO
Hail
0.75 in
Wind
50

Counties Barry County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 69 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 11:00 PM CDTTSTM WND GST 43Neosho, MOMESONET STATION EW4150 NEOSHO.
Sep 20, 11:15 PM CDTTSTM WND DMG4 N Anderson, MOSEVERAL TREES AND LIMBS DOWN ACROSS NORTHERN MCDONALD COUNTY NEAR AND NORTH OF ANDERSON. TIME ESTIMATED.
Sep 20, 11:30 PM CDTHAIL 0.883 Se Goodman, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS83 KSGF 210355
SPSSGF

Special Weather Statement
National Weather Service Springfield MO
1055 PM CDT Mon Sep 20 2021
 
MOZ093>095-101>103-210500-
Barry MO-Newton MO-McDonald MO-Lawrence MO-Christian MO-Stone MO-
1055 PM CDT Mon Sep 20 2021

...Strong thunderstorms will impact portions of eastern Newton,
northwestern Christian, northwestern Stone, McDonald, northern Barry
and Lawrence Counties through MIDNIGHT CDT...

At 1055 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Miller to near Goodman to 6 miles
northeast of Grove. Movement was south at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Neosho...                         Big Sugar Creek State Park...
Monett...                         Aurora...
Mount Vernon...                   Cassville...
Marionville...                    Granby...
Anderson...                       Noel...
Dodge...                          Crane...
Pierce City...                    Goodman...
Purdy...                          Billings...
South West City...                Pineville...
Exeter...                         Miller...

This includes the following highways...
 Interstate 44 between mile markers 33 and 56.
 Interstate 49 between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3650 9462 3673 9462 3680 9453 3705 9411
      3705 9406 3708 9406 3728 9372 3713 9360
      3710 9361 3710 9358 3692 9345 3650 9417
TIME...MOT...LOC 0355Z 337DEG 14KT 3719 9377 3676 9451 3664 9467 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

Lindenberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Sep 20, 6:11 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 20, 6:11 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
611 PM CDT Mon Sep 20 2021

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1241 PM CDT Mon Sep 20 2021

Main concern will be storms/severe weather chances tonight.

A strong shortwave that now extends form the Dakotas to the
central/eastern Rockies will moves slowly east and support a
strong cold frontal passage for our area tonight. While overall
better shear/lift will be to the north, instability farther south
will be present with some increase in lift this evening as 5H
height falls move into the region. Expect to see convection
develop northeast to southwest along the front this evening after
00z/7pm as it moves into far southeast Kansas and west
central/southwest MO.

With good surface heating ahead of the front this afternoon,
guidance soundings indicate good low level lapse rates/deep
mixing in the 0-3km layer into the early evening hours. Some dry
air aloft will mix down and this may also help limit initial
development. However, consensus guidance does produce mlcapes
1000-1500 j/kg just ahead of the front with 0-6km bulk shear of
30-35kts over the northern cwfa and about 20-25kts over far southern
MO. Linear storm organization, especially over our west central-
central MO counties, support and severe wind risk and maybe hail
with stronger updrafts.

The loss of daytime sfc heating by late evening should help limit
the severe risk after midnight as convection continues to move
east-southeast into south central MO. Rainfall is needed with
recent dry conditions, so we don't expect much of a excessive
rain/flooding risk.

Much cooler fall-like weather is expected Tuesday with some
lingering showers over southern MO, especially in the morning.
Clouds should gradually clear from west to east during the day,
but linger over our eastern counties for much of the day.

.LONG TERM...(Wednesday through Sunday)
Issued at 1241 PM CDT Mon Sep 20 2021

Wednesday-Thursday: The upper trough will move through early
Wednesday and develop a cutoff low over MI/OH Wednesday night
while an upper ridge moves into western Plains. Sfc high pressure
will shift into the eastern KS/MO late Wednesday- Wednesday night
with dry weather. With the sfc ridge axis right over the area by
daybreak Thursday, we should see very cool temperatures with lows
in the 40s with some readings near 40 possible over our eastern
counties.

Friday-Weekend: With the early week front moving all the way to
the Gulf coast, moisture will be lacking. Another front will move
through the region late Friday-Friday night as a shortwave moves
southeast through the upper Midwest and Great Lakes. This next
front should move through dry and have only a limited affect on
temperatures. We should see a warming trend over the weekend with
low daytime humidity as sfc high pressure shifts east of the area
Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 604 PM CDT Mon Sep 20 2021

For the 00z TAFS, cold front was pushing into eastern Kansas and
northwest MO as of 23z. Convection was developing along this
frontal boundary from northeast to southwest. As the front moves
southeast, additional development is expected further south along
the front and should impact all 3 TAF sites from mid to late
evening and into part of the overnight hours. Winds will switch to
the northwest then north behind the front and will eventually
become gusty during the daytime on Tuesday. Should maintain VFR
conditions ahead of the convection, but once convection begins,
expect a predominant MVFR with some brief IFR. Convection at JLN
between 02z-07z, SGF between 03z and 08z and BBG between 05z and
12z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Sep 20, 7:46 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
746 PM CDT Mon Sep 20 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
746 PM CDT Mon Sep 20 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

  Scattered showers and thunderstorms along a cold front will
  continue to slowly push southeast into the area tonight. Some of
  these storms in central and west central Missouri may become
  severe with large hail to the size of golf balls and wind gusts
  in excess of 60 mph through the late evening.

  The storms should diminish in intensity later on in the evening
  with the loss of daytime heating and lowering instability.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few lingering thunderstorms will be possible across south
central Missouri Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Sep 20, 6:52 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
652 PM CDT Mon Sep 20 2021

KSZ073-MOZ066-210015-
Bourbon KS-Vernon MO-
652 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of northeastern Bourbon
and northwestern Vernon Counties through 715 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fulton, or 11 miles south of Mound City, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Scott...                     Fulton...
Redfield...                       Richards...
Mapleton...                       Metz...
Stotesbury...                     Hammond...
Devon...                          Harding...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Kansas...and west central Missouri.

&&

LAT...LON 3803 9488 3804 9477 3804 9461 3805 9461
      3806 9449 3805 9448 3806 9442 3785 9446
      3783 9490
TIME...MOT...LOC 2351Z 262DEG 25KT 3798 9478

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Runnels
Special weather statement, Sep 20, 7:48 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
748 PM CDT Mon Sep 20 2021

KSZ097-210115-
Crawford KS-
748 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of southern Crawford
County through 815 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Mccune, or 7 miles southwest of Girard, moving
east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Arma...
Cherokee...                       Mulberry...
Chicopee...                       Mccune...
Franklin...                       Beulah...
Opolis...                         Yale...
Ringo...                          Lone Oak...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3749 9502 3755 9462 3734 9462 3734 9507
      3737 9508
TIME...MOT...LOC 0048Z 273DEG 18KT 3744 9494

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Runnels
Special weather statement, Sep 20, 10:01 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
1001 PM CDT Mon Sep 20 2021

MOZ088-093-210400-
Jasper MO-Newton MO-
1001 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of Newton and southern
Jasper Counties through 1100 PM CDT...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Joplin, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Carl Junction...                  Galena...
Oronogo...                        Seneca...
Granby...                         Carterville...
Duquesne...                       Sarcoxie...
Duenweg...                        Diamond...
Loma Linda...                     Airport Drive...
Leawood...                        Silver Creek...
Shoal Creek Drive...              Saginaw...

This includes the following highways...
 Interstate 44 between mile markers 0 and 32.
 Interstate 49 between mile markers 15 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3676 9445 3678 9462 3727 9462 3714 9405
      3707 9406 3675 9421
TIME...MOT...LOC 0300Z 274DEG 20KT 3707 9457

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lindenberg
Special weather statement, Sep 20, 10:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
1055 PM CDT Mon Sep 20 2021

MOZ093>095-101>103-210500-
Barry MO-Newton MO-McDonald MO-Lawrence MO-Christian MO-Stone MO-
1055 PM CDT Mon Sep 20 2021

...Strong thunderstorms will impact portions of eastern Newton,
northwestern Christian, northwestern Stone, McDonald, northern Barry
and Lawrence Counties through MIDNIGHT CDT...

At 1055 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Miller to near Goodman to 6 miles
northeast of Grove. Movement was south at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Neosho...                         Big Sugar Creek State Park...
Monett...                         Aurora...
Mount Vernon...                   Cassville...
Marionville...                    Granby...
Anderson...                       Noel...
Dodge...                          Crane...
Pierce City...                    Goodman...
Purdy...                          Billings...
South West City...                Pineville...
Exeter...                         Miller...

This includes the following highways...
 Interstate 44 between mile markers 33 and 56.
 Interstate 49 between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3650 9462 3673 9462 3680 9453 3705 9411
      3705 9406 3708 9406 3728 9372 3713 9360
      3710 9361 3710 9358 3692 9345 3650 9417
TIME...MOT...LOC 0355Z 337DEG 14KT 3719 9377 3676 9451 3664 9467

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 10:01 PM CDTSpecial Weather StatementSGFJasper, Newton59 min
Sep 20, 11:06 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton39 min
Sep 20, 11:18 PM CDTSpecial Weather StatementSGFGreene42 min
Sep 20, 11:42 PM CDTSevere Thunderstorm WarningSGFMcDonald48 min
Sep 20, 11:44 PM CDTSpecial Weather StatementSGFBarry, Christian, Stone31 min
Sep 21, 12:18 AM CDTSpecial Weather StatementSGFChristian, Webster42 min
Sep 21, 12:31 AM CDTSevere Thunderstorm WarningSGFWebster33 min
Sep 21, 12:46 AM CDTSevere Thunderstorm WarningSGFDouglas, Wright47 min
Sep 20, 7:48 PM CDTSpecial Weather StatementSGFCrawford27 min
Sep 20, 8:21 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford39 min

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.